MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55245
Medical Device Problem Codes Fluid/Blood Leak (1250); Migration or Expulsion of Device (1395); Material Twisted/Bent (2981); Migration (4003)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Concomitant products: branch graft: zbis-12-45-58, lot # ac955167; tffb-30-125, lot # 6323382; zsle-16-90-zt, lot # 6397456 (right); zsle-24-56-zt, lot # 5957160; atrium icast: catalog # 85420, lot # 244973017; atrium icast: catalog # 85420, lot # 244973099.Patient code: no known impact or consequence to patient were reported/.Device code: migration of device or device component is labeled.The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The user facility reported a (b)(6) male patient from an investigational study with previous history of large abdominal aortic aneurysm (aaa), enrolled in the study due to aaa (90 mm), and right (54 mm) and left (56 mm) common iliac artery (cia) aneurysms ¿ with branch graft implanted on right side.The patient's initial endovascular aneurysm repair (evar) procedure was performed on (b)(6) 2017.At the time of the index procedure, no other procedures were performed.The patient was discharged from the hospital on (b)(6) 2017.Follow-up imaging has been reviewed by the core lab at 1 month, 6 months, and 12 months.The devices remained intact and patent with no evidence of kinks or endoleaks.On the 12-month follow-up computerized tomography (ct) scan on (b)(6) 2018, the core lab reported cranial migration of the distal left iliac limb graft.The site did not report any migration or problems with the other implanted devices.No secondary interventions have been performed.
 
Event or Problem Description
It was reported that a zenith flex with z-trak aaa endovascular graft main body extension separated on both ends.Prior to the patient's initial procedure, a ct scan indicated mild calcification of the left common iliac artery (cia) and the external iliac artery (eia), with moderate calcification of the left internal iliac artery (iia).Mild occlusive disease was noted in the left cia, eia, and iia.Moderate tortuosity of the left iliac arteries was also noted.No thrombus was noted in the proximal aortic sealing zone.On (b)(6) 2017, the patient received four cook devices, including a branch graft, main body graft, and two iliac leg grafts, in addition to two competitor stents.A type 1b endoleak was identified on the left at implantation but had resolved by the one-month follow-up.On (b)(6) 2017, the patient was discharged from the hospital.Follow-up imaging was completed at 1-,6-, and 12-months post-procedure and revealed the devices to be intact with no evidence of endoleaks or kinks.On (b)(6) 2018, during the 12-month follow-up, a ct scan performed identified cranial migration of the distal left iliac limb graft.No other issues were noted and no interventions were performed at the time.On (b)(6) 2018, the patient began experiencing left leg claudication.On (b)(6) 2019, a follow-up angiography was performed, revealing a type 3b endoleak at the left leg/branch graft.This event is reported under mdr ref.# 1820334-2019-00762.The devices were patent.On (b)(6) 2019, the type 3b endoleak was treated with percutaneous off-label placement of a distal iliac leg extension cuff, used to extend the distal seal of the iliac leg stent graft.Sometime between (b)(6) 2019 and (b)(6) 2019, a type 3a endoleak (junctional separation) occurred between the left iliac leg and the previously implanted extension cuff graft.This event is reported under mdr ref.# 1820334-2019-00762.An additional extension cuff was implanted to reline the grafts.On (b)(6) 2019, a ct scan performed revealed no remaining endoleaks.On (b)(6) 2021 (1480 days post-procedure), the four-year ct scan revealed new component separation between the left iliac limb graft and the first extension cuff.A type 3a endoleak and a distal type 1b endoleak (with migration) were noted.Continued cranial migration of the left iliac limb graft was identified proximal to separation.During three-year imaging, a kink was noted in the left iliac limb graft.Increased angulation was noticed at the kinked area.The left iliac limb graft is the subject of this report.Cranial migration between both implanted extension cuffs was also noted and is also reported under patient identifier (b)(6).On (b)(6) 2021 (1518 days post-procedure), the patient was hospitalized to undergo percutaneous placement on the left of a cook iliac leg extension graft and a competitor stent.Coil embolization was also completed.Following, no stenosis or endoleaks were identified.On (b)(6) 2021, the patient was discharged and sent home.Previously submitted mdr number related to this patient: 1820334-2019-00762.Other related reports have patient id: (b)(6).A full list of mdr numbers for this patient will be provided in follow up reports.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
Additional information was received on 14june2018.The planning and sizing sheet was received and sent for review.No interventions have been performed for the zsle migration.The core lab assessment of the pre-procedure computerized tomography (ct) scan indicated mild calcification of the left common iliac artery (cia) and external iliac artery (eia), with moderate calcification of the left internal iliac artery (iia).There was mild occlusive disease in the left cia, eia, and iia.There was moderate tortuosity of the iliacs on the left side.The ct case report form only asks specifically about thrombus in the area of the proximal aortic sealing zone, but there was no thrombus noted there, and there were no comments about any thrombus anywhere else in the iliac system.
 
Additional Manufacturer Narrative
Investigation/evaluation: the actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.A documentation based investigation was performed.A review of provided imaging, device history record, instructions for use, and quality control data was conducted.The device history record for the complaint device lot number 5957160 was reviewed and no non-conformances were noted.Pre-implantation, implantation and follow-up imaging (one, six and twelve months post-implantation) was provided for review.Per an expert review conducted on these images cranial migration of the left iliac leg into the aneurysm sac beginning at one month and continuing through 12 months is confirmed.There was a 10mm long seal zone achieved at one month, however, the left leg was extracted into the capacious (10cm maximal diameter) abdominal aortic aneurysm by anterior bowing of the main body and iliac legs.Due to the retraction, the distance between the left internal iliac origin and the zsle distal end increased from 13mm at one month to 18mm at six months and 23mm at 12 months, and the seal zone length shortened to 8.5mm at six months and 7mm at 12months.The main body tffb contralateral gate terminated 60mm proximal to the aortic bifurcation.Overlap of each leg in the gates was stable through 12 months.Based on the image review, contralateral gate termination greater than 25m superior to the aortic bifurcation reduced the mainbody columnar support and the left zsle under-sizing allowed the zsle to migrate superiorly as early as one month.Therefore, using a longer mainbody and a longer left zse leg would have decreased the risk of migration.Per the image review, a left type ib endoleak was noted at implantation and resolved by one month.Clarification provided by the image review indicated that no type ib endoleak was present at the follow-up imaging.An additional complaint was opened to address the type ib endoleak observed at implantation.Image review indicated anterior bowing of the main body and iliac legs.Based on the image review clarification provided, the path length of the endograft increased from 102 to 174mm and the height of the bow increased from 22mm to 49mm, the increase in bowing is possibly due to inadequate columnar support and migration of the endograft.Reduction in the seal zone, contralateral gate termination greater than 25mm superior to the aortic bifurcation reducing the mainbody columnar support and zsle undersizing increased the risk of left zsle migration.Using a longer zsle and mainbody device would have reduced the risk of zsle migration.The instructions for use (ifu) includes the appropriate device sizing guide, per the ifu, sizing out of this range can result in migration of the device.Inaccurate placement and/or incomplete sealing of the iliac leg within the vessel may result in increased risk of migration.The planning and sizing sheet provided includes sizing of the zbis and right zsle, sizing information on the left zsle (complaint device) was requested and it was reported that the planning and sizing sheet that is used for this study only contains information about the branch graft (zbis), icast stent, and the iliac leg graft for the side being treated.Additional information received stated, the core lab assessment of the pre-procedure ct indicated mild calcification of the left cia and eia, with moderate calcification of the left iia.There was mild occlusive disease in the left cia, eia, and iia.There was moderate tortuosity of the iliacs on the left side.Per the ifu, vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.Therefore, it could be possible that the patient¿s anatomical conditions/pre-existing conditions would have an effect on the device placement and bowing of the endovascular grafts mentioned in the image review.This along with the inadequate length of the devices used would have increased the risk of migration.Based on the above facts, the likely root cause for the left zsle migration is product planning related: procedure related.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information has been reported since the submission of the follow up report submitted on 07/13/2018.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) medical center informed cook on (b)(6) 2021 of an additional incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-24-56-zt, lot: 5957160).A type 3a endoleak was reportedly found during a four-year follow-up ct scan on (b)(6) 2021.The separation was resolved by implanting a leg extension graft.No additional harm to the patient was reported.Though other events have occurred regarding this patient/device, the investigation findings in this report regard the type 3a endoleak.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Though no new imaging was received specifically for this event, a review of previously provided imaging for other events was performed.It was noted that patient anatomy was affecting the position of the grafts.Severe tortuosity of the vessels likely caused shifting of the graft assembly over time, contributing to this event.Additionally, the left common iliac artery aneurysm is noted to grow, which may have also contributed to this event.It should also be noted that the graft was undersized at the time of implantation.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (5957160) and the related subassembly lot revealed no recorded nonconformances relevant to the failure mode.It should be noted that zsle- devices are distributed via one-device lots, giving no indication of nonconforming product in house.As there are no related non-conformances, adequate inspection activities have been established, and there is objective evidence that the dhr was fully executed, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: "4 warnings and precautions: 4.1 general: - additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.- patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: - zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.3 pre-procedure measurement techniques and imaging diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection: - strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: - inadvertent partial deployment or migration of the endoprosthesis may require surgical removal.- inaccurate placement and/or incomplete sealing of the zenith spiral -z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.- inadequate overlap of the zenith spiral-z aaa iliac leg may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5 adverse events: 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: - endoleak.- endoprosthesis: graft material wear; erosion; puncture¿.Cook also reviewed product labeling for esbe devices.The product ifu provides the following information to the user related to the reported failure mode: "11 directions for use: 11.2 main body extension: - main body extensions (fig.2) are used for extending the proximal body of an in situ endovascular graft." 12.3 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: - aneurysms with type iii endoleak".Based on the information provided, no product returned, and the results of our investigation, the root cause has been traced to the patient's condition as well as intentional off-label use.Disease progression, anterior shifting within the large aneurysm sac, and aortic remodeling resulting in increased tortuosity/angulation in the left common iliac artery are all likely contributing factors related to the patient, rather than the device.In addition, use of an esbe- cuff to extend the distal end of an iliac leg graft is considered off-label, and likely contributed to this event.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation - evaluation (b)(6) medical center informed cook on (b)(6) 2021 of an additional incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-24-56-zt, lot: 5957160).During three-year imaging, a kink was noted in the left iliac limb graft.Increased angulation was noticed at the kinked area.A type 3a endoleak was reportedly found during a four-year follow-up ct scan on (b)(6) 2021.The separation was resolved by implanting a leg extension graft.No additional harm to the patient was reported.Though other events have occurred regarding this patient/device, the investigation findings in this report are for the iliac leg kink.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control procedures of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Though no new imaging was received specifically for this event, a review of previously provided imaging for other events was performed.The reviewer confirmed the previously reported 3a endoleak.Noted is the affect of the changing patient anatomy to the position of the grafts.Severe tortuosity of the vessels likely caused shifting of the graft assembly over time and the left zsle pullback that resulted in separation and the reported kink in the graft.Additionally, the left cia aneurysm is noted to grow and likely contributed to the noted separation.The reviewer comments that the implanted zsle leg graft was likely undersized at the time of implantation.Although the imaging reviewed shows a previously investigated failure, because the failure occurred in the same patient, involving the same zsle leg graft, and also involving an esbe extension cuff (outside ifu) cook believes that the conclusions made in the previous image review can reasonably be applied to this occurrence.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (5957160) and the related subassembly lot revealed no recorded nonconformances relevant to the failure mode.It should be noted that zsle- devices are distributed via one-device lots, giving no indication of nonconforming product in house.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that the complaint lot was manufactured to current specifications.There is no evidence that nonconforming product exists in house or in the field.Cook also reviewed product labeling.The product ifu, [t_zaaasz_rev3] ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 2 indications for use the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.4 warnings and precautions 4.1 general patients experiencing educed blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm claudication (e.G., buttock, lower limb) graft or native vessel occlusion 11 directions for use 11.1.5: ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.Based on the information provided, no product returned, and the results of our investigation, it was determined that the likely cause of the reported failure is due to disease progression.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key7394156
Report Number1820334-2018-00911
Device Sequence Number1092700
Product Code MIH
UDI-Device Identifier10827002552453
UDI-Public(01)10827002552453(17)180626(10)5957160
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2018
Device Model NumberG55245
Device Catalogue NumberZSLE-24-56-ZT
Device Lot Number5957160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2018
Supplement Date Received by Manufacturer06/14/2018
07/19/2018
04/12/2021
11/18/2021
01/20/2022
Initial Report FDA Received Date04/03/2018
Supplement Report FDA Received Date07/13/2018
08/01/2018
05/07/2021
12/10/2021
02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight141 KG